ISSN 2398-2969      

Paracetamol poisoning

icanis
Contributor(s):

Synonym(s): Acetaminophen poisoning


Introduction

  • Rapidly absorbed, with peak levels occurring soon after ingestion.
  • Absorption from sustained release preparation can continue for many hours.
  • Signs: hepatotoxicity, can produce multi-organ failure.
  • Diagnosis: history, clinical signs, urinalysis, hematology, biochemistry.
  • Treatment: specific antidoteN-acetylcysteine.
  • Prognosis:guarded.

Pathogenesis

Etiology

  • Access to owner's medication.
  • NB: many cold remedies contain paracetamol.

Pathophysiology

  • Multi-organ failure via the production of a toxic intermediate metabolite,N-acetyl-p-benzoquinonamine.
  • This requires glutathione for further metabolism to non-toxic metabolites (conjugation).
  • Once glutathione depleted, the toxic metabolite binds to cellular proteins causing damage.
  • Any organ that has P450 enzymes can suffer toxicity, ie liver, kidneys, heart and pancreas.
  • Rapidly absorbed from gastrointestinal tract (1 hour).
  • At low doses paracetamol is glucuronidated.
  • High doses result in metabolism by cytochrome P450 to form the reactive metaboliteN-acetyl-p-benzoquinonamine → severe oxidative changes.

Timecourse

  • May recover spontaneously in 48-72 hours.
  • Severe cases usually die 2-5 days after onset of signs.

Diagnosis

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Treatment

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Outcomes

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Further Reading

Publications

Refereed papers

  • Recent references from PubMed and VetMedResource.
  • Avizeh R, Najafzadeh H, Razijalali M, Shirali S (2010) Evaluation of prophylactic and therapeutic effects of silymarin and N-acetylcysteine in acetaminophen-induced hepatotoxicty in cats. J Vet Pharmacol Therap 33 (1), 95-99 PubMed.
  • Yang R, Miki K, He X, Killeen M E, Fink M P (2009) Prolonged treatment with N-acetylcystine delays liver recovery from acetaminophen hepatotoxicity. Crit Care 13 (2), R55 PubMed.
  • Webb C B, Twedt D C, Fetttman M J, Mason G (2003) S-adenosylmethionine (SAMe) in a feline acetaminophen model of oxidative injury. J Fel Med Surg 5 (2), 69-75 PubMed.
  • Thomas A (2002) Paracetamol poisoning. UK Vet (5), 39-42.
  • Wallace K P, Center S A, Hickford F H, Warner K L, Smith S (2002) S-adenosyl-l-methionine (SAMe) for the treatment of acetaminophen toxicity in a dog. JAAHA 38 (3), 246-254 PubMed.
  • Mayer S (1991) Poisons - paracetamol. In Pract 13 (1), 37 VetMedResource.

Other sources of information

  • Thomas A (2002) Paracetamol Poisoning. UK VET 7(5), 39-42.
  • Campbell A & Chapman M (VPIS) (2000) Paracetamol Poisoning. In:Handbook of Poisoning in Cats and Dogs.Blackwell Science. pp 30-38.
  • Janes J & Routeledge P A l (1992) Recent developments in the management of paracetamol (acetaminphen) poisoning. Drug Safety 7(3), 170-177.

Organisation(s)

Can’t find what you’re looking for?

We have an ever growing content library on Vetlexicon so if you ever find we haven't covered something that you need please fill in the form below and let us know!

 
 
 
 

To show you are not a Bot please can you enter the number showing adjacent to this field

 Security code